Ezra Miller

Ezra Miller
  • Professor of Mathematics
  • Professor in the Department of Statistical Science (Secondary)
External address: 209 Physics Bldg, 120 Science Drive, Durham, NC 27708
Internal office address: Box 90320, Durham, NC 27708-0320
Phone: (919) 660-2846
Office Hours: 

Tuesdays 13:00 – 15:00

Professor Miller's research centers around problems in geometry, algebra, topology, combinatorics, statistics, probability, and computation originating in mathematics and the sciences, including biology, chemistry, computer science, and imaging.

The techniques range, for example, from abstract algebraic geometry or commutative algebra of ideals and varieties to concrete metric or discrete geometry of polyhedral spaces; from deep topological constructions such as equivariant K-theory and stratified Morse theory to elementary simplicial and persistent homology; from functorial perspectives on homological algebra in the derived category to specific constructions of complexes based on combinatorics of cell decompositions; from geodesic contraction applied to central limit theorems for samples from stratified spaces to dynamics of explicit polynomial vector fields on polyhedra.

Beyond motivations from within mathematics, the sources of these problems lie in, for example, graphs and trees in evolutionary biology and medical imaging; mass-action kinetics of chemical reactions; computational geometry, symbolic computation, and combinatorial game theory; and geometric statistics of data sampled from highly non-Euclidean spaces.  Examples of datasets under consideration include MRI images of blood vessels in human brains and photographs of fruit fly wings for developmental morphological studies.

Education & Training
  • Ph.D., University of California, Berkeley 2000

  • B.S., Brown University 1995

Fellowships, Supported Research, & Other Grants

Algebraic and geometric methods in data analysis awarded by <a href=https://scholars.duke.edu/display/insnationalsciencefoundation>National Science Foundation</a> (2017 to 2020)

Integrative Middle School STEM Teacher Preparation: A Collaborative Capacity Building Project at Duke University awarded by <a href=https://scholars.duke.edu/display/insnationalsciencefoundation>National Science Foundation</a> (2014 to 2017)

Combinatorics in geometry and algebra with applications to the natural sciences awarded by <a href=https://scholars.duke.edu/display/insnationalsciencefoundation>National Science Foundation</a> (2010 to 2016)

CAREER: Discrete structures in continuous contexts awarded by <a href=https://scholars.duke.edu/display/insnationalsciencefoundation>National Science Foundation</a> (2005 to 2010)

Gopalkrishnan, M., et al. “A geometric approach to the global attractor conjecture.” Siam Journal on Applied Dynamical Systems, vol. 13, no. 2, Jan. 2014, pp. 758–97. Scopus, doi:10.1137/130928170. Full Text

Gopalkrishnan, M., et al. “A projection argument for differential inclusions, with applications to persistence of mass-action kinetics.” Symmetry, Integrability and Geometry: Methods and Applications (Sigma), vol. 9, Aug. 2013. Scopus, doi:10.3842/SIGMA.2013.025. Full Text

Miller, E. “Affine stratifications from finite misère quotients.” Journal of Algebraic Combinatorics, vol. 37, no. 1, Feb. 2013, pp. 1–9. Scopus, doi:10.1007/s10801-012-0355-3. Full Text

Hotz, Thomas, et al. “Sticky central limit theorems on open books.” The Annals of Applied Probability, vol. 23, 2013, pp. 2238–58. Manual, doi:10.1214/12-AAP899. Full Text Open Access Copy

Guo, A., and E. Miller. “Erratum: Lattice point methods for combinatorial games (Advances in Applied Mathematics (2011) 46:1 (363-378)).” Advances in Applied Mathematics, vol. 48, no. 1, Jan. 2012, pp. 269–71. Scopus, doi:10.1016/j.aam.2011.09.001. Full Text

Miller, E., et al. “Face rings of simplicial complexes with singularities.” Mathematische Annalen, vol. 351, no. 4, Dec. 2011, pp. 857–75. Scopus, doi:10.1007/s00208-010-0620-5. Full Text

Guo, A., and E. Miller. “Lattice point methods for combinatorial games.” Advances in Applied Mathematics, vol. 46, no. 1–4, Jan. 2011, pp. 363–78. Scopus, doi:10.1016/j.aam.2010.10.004. Full Text

Anderson, D., et al. “Positivity and Kleiman transversality in equivariant K-theory of homogeneous spaces.” Journal of the European Mathematical Society, vol. 13, no. 1, Jan. 2011, pp. 57–84. Scopus, doi:10.4171/JEMS/244. Full Text

Dickenstein, A., et al. “Combinatorics of binomial primary decomposition.” Mathematische Zeitschrift, vol. 264, no. 4, Apr. 2010, pp. 745–63. Scopus, doi:10.1007/s00209-009-0487-x. Full Text

Dickenstein, A., et al. “Binomial D-modules.” Duke Mathematical Journal, vol. 151, no. 3, Jan. 2010, pp. 1–13.

Pages

Current Graduate Students

  • Erika Ordog (08/2015 - Present)
  • Do Tran (08/2015 - Present)
  • Dmitry Vagner (08/2014 - Present)
  • Ashleigh Thomas (08/2013 - Present)